Topical steroid phobia is a recognised phenomenon and may be exhibited by patients, parents of patients, relatives, GPs, dermatologists, pharmacists, Internet sites and patient blogs. Unhelpful and overvalued beliefs about side effects of topical steroids exist, resulting in a reluctance to use topical steroids as recommended. Adherence to the suggested treatment regimen is reduced which can result in suboptimum outcomes. The reasons for steroid phobia are complex and have been explored recently. With topical steroids, side effects come from inappropriate use; beneficial effects come from appropriate use. Under-treatment results in disease chronicity with prolonged symptoms and signs or frequent and rapid relapses. Reducing steroid phobia is difficult. Optimum communication is needed with careful choice of words, avoiding negative terms like “thinly”, “sparingly” and “cautiously” which may facilitate anxiety about side-effects via the nocebo effect. A motivational approach emphasising the benefit/risk ratio of topical steroids with continuity of care and consistent message is desirable from all health care professionals.